After an initial period called the Honeymoon, where most of the symptoms disapear with the anti-parkinonsonian drugs, the patient complains of new problems, which are related both to the progression of the disease and the treatment.
The motor complications are of 4 types:
–Wearing -Off :the re-occuring during the day of the parkinsonian signs ( tremor, slowness, stiffmness) which disapeared initially on treatment, in particular before the time of the dose; it’s called wearing off phenomenon as the antiparkinsonian effect of the drugs wears off 3 or 4 hours after taking the tablets; it’s happened few years after the onset of the disease and required an adjustement of the timetable of the drugs through the day, the dosages of each drug and sometimes to add a new drug.
– On-Off: when the re-occurence of the parkinsonian signs are very sudden and abrupt tduring teh day, it’s called On-Off phenomenon as the patient is switched On and Off, being able to move independantly when On and frozen, immobile when Off. The adjustement of the treatment is gain essential, and continuous infusion of Apomorphine, of Duodopa and surgical Deep brain stimulation can be advised, depending of the profile of the patient ( age, age of onset,presence of other complications, response to previous treatment).
– Dyskinesias: at the same time that the treatment starts to loose its sustained benefit, the patient’s entourage can notice that the patient is wriggling on his chair when talking to friends or on the phone. These involuntary movements that the patiennt is not always aware of , are called Dyskinesias. As they can look like the patient is dancing when standing up, they are called choreic ( dancing in greek- choregraphy) dyskinesias. It’s important to diagnose them early to adjust the treatment before the dyskinesias become too obvious and sometimes wild and distressing for the patient. There is different types of dyskinesias and the types of dyskinesias need to be identified to be optimallay treated.
– Painful dystonia: Painful cramps, also called dystonia of the feet first thing in the morning or when the drugs are nor working ( during Off period) can be very unbearable as so intense; they need to be recognised to be treated.